Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 1, NWS Detroit, MI

May 6, 1999Sanilac County, Tuscola County, Michigan

NWS Detroit, MI issued this tornado warning at May 6, 1999, 4:48 PM EDT for Sanilac County, Tuscola County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1999, 4:48 PM EDT (20:48 UTC)
Expired
May 6, 1999, 5:30 PM EDT
In force
42 min
Issued by
NWS Detroit, MI
Area
Whole counties

Counties Sanilac County, MI, Tuscola County, MI

What was reported inside it

TimeReportWhereRemark
May 6, 4:52 PM EDTTornado F0Kingston, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS01 KDTX 062049 RRA
TORDTX
MIC151-157-062130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
448 PM EDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEASTERN LOWER MICHIGAN
  SANILAC COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 530 PM EDT

* AT 447 PM EDT...SPOTTERS INDICATED A TORNADO 16 MILES SOUTHEAST
  OF CARO OR 6 MILES WEST OF MARLETTE... MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DECKER                        BY 500 PM EDT
  ARGYLE                        BY 515 PM EDT


SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE
LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS
AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS OR PILLOWS.

ZOLTOWSKI

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at May 6, 4:00 PM EDT, 48 minutes earlier.

Area forecast discussion, May 6, 4:00 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT THU MAY 6 1999

MAIN FORECAST CONCERNS THIS PERIOD REVOLVE AROUND THUNDERSTORM ACTIVITY
EARLY...THEN TIMING AND POTENTIAL FOR PRECIPITATION THROUGH SATURDAY.

CONCERN FOR EARLY THIS EVENING THROUGH AROUND 00Z IS POTENTIAL FOR
STRONG THUNDERSTORMS. FORECAST AREA IS IN LEFT EXIT REGION OF 250MB
90 TO 100 KT JET AT 00Z. IN ADDITION WITH TEMPERATURES REACHING TO
AROUND 75 CAPES REACH AROUND 1000 J/KG...WITH A COLD CORE ALOFT AT
500 MB OF -16 TO -20 C. AFTER 00Z THE BOUNDARY PASSES EAST WITH A
FAIRLY SHARP DECREASING DEWPOINT GRADIENT AND CLEARING AREA TO
FOLLOW...AS DRY SLOT PUNCHES NORTHEAST.

ETA HAS INITIALIZED WELL ON DEWPOINT GRADIENT AS WELL AS JET
STRUCTURE...AND HAS HANDLED POSITION OF FEATURES AT 18Z WELL...SO
WILL FAVOR IT FOR THIS PERIOD.

FOR TONIGHT...WITH THE DRY POCKET AND MUCH LOWER DEWPOINTS MOVING
NORTHEAST INTO FORECAST AREA AND STABILIZATION FOLLOWING
BOUNDARY...WILL ALLOW FOR CLEARING SKIES AFTER EVENING SHOWERS AND
STORMS.

FOR FRIDAY...SHORT WAVE ENERGY RIDES NORTH THROUGH THE FLOW...WITH
LITTLE MOISTURE TO DEVELOP MUCH IN THE WAY OF CLOUDS. ONE FACTOR
THAT COULD INDUCE INSTABILITY SHOWERS IS THE COLD CORE ALOFT AT 500
MB OF ABOUT -20 C DURING THE DAY TIME. WITH SUFFICIENT HEATING EARLY
IN THE DAY GENERATING 400 TO 500 J/KG OF CAPE AT 18Z. BEST FORCING
WILL BE THROUGH EARLY AFTERNOON...WITH BEST LIFT TO THE NORTHEAST BY
00Z.

FOR FRIDAY NIGHT...BEST ENERGY REMAINS TO THE SOUTHEAST...AND TO THE
WEST WITH THE LOW. MOISTURE IS ALSO FAIRLY LIMITED.

SATURDAY...UPPER LOW MOVES INTO THE LOWER PENINSULA WITH ANOTHER
COLD CORE AT 500 MB OF ABOUT -18 C. NOT MUCH FORCING WITH THIS
PASSAGE...BUT COULD SEE SOME INSTABILITY DIURNALLY INDUCED SHOWERS.

WILL GENERALLY STAY CLOSE FWC TEMPERATURE REGIME.

.DTX...NONE.

STRUBLE

In the hours before

Special weather statement, May 6, 11:20 AM EDT, 5 hours 28 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-080000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1120 AM EDT THU MAY 6 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST
LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE AND SPOTTER ACTIVATION WILL NOT BE NEEDED.

THE AIRMASS OVER SOUTHEAST LOWER MICHIGAN WILL BE MARGINALLY
UNSTABLE THIS AFTERNOON AND MOSITURE WILL BE QUITE LIMITED. ENOUGH
INSTABILITY EXISTS TO WARRANT THE MENTION OF ISOLATED THUNDERSTORMS
IN THE FORECAST. THE THUNDERSTORMS MAY PRODUCE WIND GUSTS TO NEAR 40
MPH AND SMALL HAIL. THE THUNDERSTORMS WILL MOVE TO THE NORTH AROUND
45 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

KEYES
Special weather statement, May 6, 11:45 AM EDT, 5 hours 3 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1145 AM EDT THU MAY 6 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
SOUTHEAST MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
AND SPOTTER ACTIVATION MAY BE NEEDED.

A COLD FRONT OUT ON LAKE MICHIGAN WILL COMBINE WITH WARM AND
UNSTABLE AIR OVER LOWER MICHIGAN TO PRODUCE SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE AND CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH...
HAIL TO 1 INCH... AND ISOLATED TORNADOS. THE THUNDERSTORMS WILL MOVE
TO THE NORTH AT 40 MILES AN HOUR. THE SEVERE THUNDERSTORMS SHOULD BE
CONFINED TO MAINLY SOUTH OF INTERSTATE 69.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

KEYES

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:17 PM EDTTornado WarningDTXHuron43 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.